Oregon, 2004

Heavy Snow in Oregon, February 13 to 14, 2004

February 13 to 14, 2004 · NWS PQR · 1 event in 1 county or zone

Both Cascade Locks and Hood River received 2 inches of snow.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Both Cascade Locks and Hood River received 2 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 13, 2:30 AM PST, 30 minutes earlier.

Area forecast discussion, Feb 13, 2:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST FRI FEB 13 2004

.SYNOPSIS...A WEAKENING PACIFIC COLD FRONT WILL MOVE THROUGH THE
FORECAST AREA LATER TODAY.  THIS WILL BE THE FIRST IN A SERIES OF
INCREASINGLY STRONG SYSTEMS TO MOVE THROUGH OVER NEXT SEVERAL
DAYS...AS A STRENGTHENING JET STREAM OVER THE EAST PACIFIC BEGINS TO
KICK SYSTEMS UP FROM THE SW.
&&

.DISCUSSION...
.SHORT TERM...OFFSHORE FLOW TO WEAKEN LATER TODAY AS MODELS BRING IN
INITIAL WEAKENING PACIFIC FRONT.  APPEARS SHORT WAVE ENERGY IS
SPLITTING AS NEGATIVE TILT TROUGH MOVES INTO PREVIOUS RIDGE POSITION.
PROBABLY ENOUGH MOISTURE STILL AVAILABLE WITH THE PREVIOUSLY WET
FRONT AS IT COMES IN TO KEEP POPS GENERALLY IN LIKELY CATEGORY...WITH
CATEGORICAL POPS ALONG THE COAST. FOLLOWING THE INITIAL SYSTEM...
MODELS BRING IN A QUICK SERIES OF SHORTWAVES NEXT 24 HOURS IN A SW
FLOW...WHICH SHOULD KEEP SHOWERS LIKELY. MODELS CONTINUE TO SHOW
DIVERGENT SOLUTIONS FROM SAT ON HOWEVER. GENERAL IDEA COMING OUT OF
THE MODELS SEEMS TO BE SOME DECENT ENERGY COMING OUT OF THE LONGWAVE
TROUGH OVER THE E PACIFIC FROM THIS WEEKEND THROUGH THE FIRST HALF OF
THE COMING WEEK...BUT SPECIFIC TIMING AND INTENSITIES OF SYSTEMS IN
QUESTION. PREFERENCE LIES WITH SOME SORT OF COMBINATION OF THE
ECMWF/CANADIAN AS GFS IN PARTICULAR SEEMS TO BE SHOW THE MOST RUN TO
RUN VARIABILITY. STILL...CONFIDENCE IS QUITE LOW...SO WILL TEND TO A
MORE BROADBRUSHED APPROACH THAN WOULD BE NORMAL FOR THE SHORT TERM.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...A TYPICALLY
HIGH DEGREE OF UNCERTAINTY EXISTS IN THE EXTENDED MODEL SOLUTIONS
TODAY. THIS COUPLED WITH A PATTERN SENSITIVE TO THE EXACT TRACK AND
PLACEMENT OF SYSTEMS SUGGESTS VERY LOW CONFIDENCE. THUS...WILL HAVE
TO RELY ON GENERAL PATTERN EVOLUTION RATHER THAN TRYING TO FORECAST
SPECIFIC SYSTEMS. ALL MODELS SUGGESTING DEVELOPMENT OF A WARM AND
MOIST SOUTHWESTERLY FLOW FROM MONDAY ON. THE 00Z OPERATIONAL GFS AND
00Z UK HOLD THE BAROCLINIC BAND OVER THE COASTAL WATERS UNTIL TUESDAY
FOR A DRIER AND WARMER SOLUTION. THE 12Z ECMWF AND 06Z AND 12Z RUNS
OF THE GFS ARE MUCH WETTER DIRECTING MORE OF THE ENERGY TOWARD
WESTERN OREGON. THE 00Z GFS ENSEMBLE MEMBERS LEAN TOWARD THE 00Z
OPERATIONAL RUN WITH THE CANADIAN IN LA-LA LAND. PROBLEM HERE IS THAT
THERE WILL BE A SHARP BOUNDARY BETWEEN WET AND DRY DEPENDING ON WHERE
THE BAROCLINIC BAND SETS UP. WILL COMPROMISE FOR NOW AND LEAN WETTER
THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT POPS

AST 87676  PDX 67676  SLE 67676  EUG 77676
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...GALE WARNING CAPE SHOALWATER TO FLORENCE.
Hazardous weather outlook, Feb 12, 5:20 AM PST, 21 hours 40 minutes before
ORZ001>013-WAZ019>023-039-040-131400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OREGON
520 AM PST THU FEB 12 2004

ORZ001>013-WAZ019>023-039-040-131400-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-
CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
520 AM PST THU FEB 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE FORCE WINDS ARE POSSIBLE ON THE COASTAL WATERS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT NEEDED TODAY.

$

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Western Columbia River Gorge

When
February 13, 3:00 AM PST to February 14, 3:00 PM PST
Where
Western Columbia River Gorge forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385456.